Hail, Lamar
- When
- April 9, 10:43 AM CST
- Where
- Lamar County, 0.58 mi E of Pattonville
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 33.580, -95.390
A strong spring storm system comprising of a pair of upper level disturbances, a dryline, and a cold front generated several instances of severe hail across North Texas. Hail stones up to 3 was recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A strong spring storm system comprising of a pair of upper level disturbances, a dryline, and a cold front generated several instances of severe hail across North Texas. Hail stones up to 3 was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 9, 4:55 AM CST, 5 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 555 AM CDT Fri Apr 9 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: No significant changes to the current forecast through tonight. Ingredients are in place for a potentially significant severe weather episode across the region, but we'll be dealing with a strong capping inversion that will likely temper this threat some. An aircraft sounding from DFW this morning indicated the strong cap around 875 mb with nearly dry adiabatic lapse rates above through 500 mb. This cap will remain in place through the afternoon, but strong heating and an approaching dryline should allow inhibition to be reduced and may allow for some breaches in the capping layer after 3 pm. If storms can develop along the dryline, they would be severe with a large hail and damaging wind threat. Any supercell would also have tornado threat, although weakening low level flow, especially between 1-3 km may be a limiting factor. We'll keep dryline thunderstorm potential at 10-20% through this afternoon. The greater chance for storms still appears that it will occur late this evening along a cold front and mainly impact areas northeast of the Metroplex. Any remaining cap should be easily overcome by the southward moving front. Damaging winds would be the main threat during this time. All storms should move east of our area shortly after midnight. Dunn && Previous Discussion: /Today through Saturday Night/ The last of a little cluster of ongoing showers and thunderstorms has pushed east of our area early this morning with a lull in convection expected to last for a few hours. This initial shower/storm activity is along the leading edge of strong northward moisture transport beneath modest mid level westerly flow. Latest surface analysis shows an axis of moisture extends northward to near I-20 with dewpoints in the lower 60s, tapering down into the 40s along the Red River. Strong low level warm moist advection will continue through the remainder of the overnight with low cloud cover currently in Central Texas expected to spread north along the I-35 corridor through sunrise. It will be noticeably more humid this morning compared to yesterday. Attention will then turn to a threat for severe weather across parts of the region this afternoon and evening. A pair of disturbances will swing through the Southern Plains today and tonight as the atmosphere has become primed for severe weather. Low level warm advection may lead to some scattered showers initially by or just prior to sunrise, mainly along the Red River and across our northeast counties. This activity should increase in intensity through the morning hours as instability increases, eventually developing into a complex of thunderstorms as it moves into the Arklatex and well east of our area. We'll have some 20-30% PoPs in our northeast through midday to account for this activity. By early afternoon, the southernmost of two shortwave troughs will spread into West Texas with a surface low deepening and tracking along the I-20 corridor toward the Metroplex. A dryline will sharpen and spread eastward approaching I-35 by mid afternoon. Meanwhile, a deep elevated mixed layer characterized by nearly dry adiabatic lapse rates will spread east across the region resulting in a stout capping inversion. This cap will keep about 3500 J/kg of MLCAPE bottled up for most of the afternoon, however, there are some indications that the cap may give way during peak heating resulting in some isolated severe thunderstorms along the dryline. The cap will likely be weakened by strong diabatic heating as temperatures are forecast to reach 90 degrees along the I-35 corridor and soar into the mid 90s west of I-35. This should be sufficient to reduce convective inhibition such that any focused areas of low level convergence could initiate a thunderstorm. Unfortunately, exactly where this occurs is hard to tell this far out. We'll have to keep an eye on mesoscale features through the afternoon. That being said, PoPs will remain 10-20% this afternoon across much of the area. Any storms that develop would likely be severe with a hail and damaging wind threat. A pronounced weakness in the 1-3 km flow will likely inhibit what would otherwise be a substantial hail threat. By early evening, the northernmost shortwave will spread through the Central Plains and send a cold front southward. This cold front will be sufficient to break through any remaining capping inversion and will likely plow into an unstable airmass, particularly across our northeast counties through the evening hours. This is when thunderstorm chances will be highest and the severe threat greatest in our area. Clusters of bowing thunderstorms are likely to spread out of southeast Oklahoma into Northeast Texas through the late evening accompanied by a damaging wind threat and some hail. We'll have the highest PoPs across our northeast counties between 7pm and midnight before the whole system moves east of our area. Cooler and drier air will spread into the region behind the front with high temperatures back to normal on Saturday. Fire Weather Threat...Strong southwest winds behind a dryline and humidity dropping to 10-15% with temperatures in the mid 90s will result in an elevated threat for grass fires this afternoon mainly west of I-35. A strong wind shift to the northwest is expected this evening behind a cold front with humidity slowly recovering through midnight. Dunn && .LONG TERM... /Issued 342 AM CDT Fri Apr 9 2021/ /Sunday Onward/ The post-frontal dry airmass that will be in place on Saturday will begin to modify as leeside cyclogenesis commences across southeastern Colorado on Sunday. Winds will become southerly during the first half of the day, becoming breezy during the afternoon. Moisture return will be a bit delayed, keeping the region sunny with highs in the 80s. A few 90s will be possible west of US-281. As the surface low pressure deepens Sunday night, it will gradually migrate to the southeast into the Texas Panhandle, then continue on its southeastward trajectory into North Texas. Behind the surface circulation, a cold front will push through the area during the morning/afternoon hours. Although there will be some near-surface moisture in place, 925-700mb winds will have a strong southwesterly component, which typically means the region will have a stout capping inversion in place. With that warm air aloft, storms will have a hard time developing given the strong CIN in place. The surface front is expected to clear the region Monday night, then stall near the Gulf Coast. With the front well south of our area, much cooler temperatures are expected the middle of next week through the weekend. High temperatures are expected to be between 5-10 degrees below normal for this time of the year. Precipitation chances will be on the rise starting Monday night and continue through Tuesday as a subtle disturbance induces isentropic ascent atop the cool airmass. A strong disturbance will approach the region on Wednesday, leading to higher precipitation coverage. As the disturbance moves away, a reinforcing cold front will push through the area overnight, keeping our highs in the 60s and lows in the 40s-50s the latter half of next week. The cool conditions are likely to persist through next weekend with occasional rain chances as disturbances continue to move across the region. Hernandez && .AVIATION... /NEW/ /12Z TAFs/ No significant changes to the latest TAFs. MVFR cigs are spreading north and have overtaken all sites this morning. These should linger through the mid morning hours before scattering out. VFR will prevail this afternoon with increasing southerly flow. There is a chance for thunderstorms late this afternoon along a dryline and better chances late this evening along a cold front. We'll continue with a VCTS generally from 00-02Z based on latest guidance. While it's possible that storms entirely miss the airports, any storms that develop today could be severe and could have significant impacts to inbound traffic. VFR will prevail tonight into Saturday. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 90 51 75 52 84 / 20 20 0 0 0 Waco 91 51 76 50 85 / 20 20 0 0 0 Paris 76 48 70 47 78 / 40 80 0 0 0 Denton 89 48 73 46 82 / 20 20 0 0 0 McKinney 83 51 72 47 81 / 30 30 0 0 0 Dallas 89 52 75 54 84 / 30 20 0 0 0 Terrell 83 52 72 47 80 / 30 40 0 0 0 Corsicana 87 52 75 49 83 / 20 30 0 0 0 Temple 93 52 78 48 85 / 20 10 0 0 0 Mineral Wells 93 47 75 47 86 / 5 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1143 AM CDT Fri Apr 9 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1143 AM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. There is a threat for severe weather today mainly along and east of I- 35. A dryline will approach I-35 by mid afternoon. If any storms can develop along the dryline, they will be severe with large hail and damaging winds. An isolated tornado will also be possible. Later tonight, a line of severe thunderstorms along a cold front will move out of southeast Oklahoma and into parts of North Texas. Areas northeast of the Metroplex from Greenville to Paris and across our eastern areas from Canton to Athens may see some of these storms tonight. Damaging winds would be the main threat during this time. This afternoon, there will be a high grass fire threat behind a dryline west of I-35 where temperatures will climb into the mid 90s with gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Breezy and dry conditions Saturday and Sunday will lead to elevated fire weather concerns west of I-35. Storm chances return Monday night and linger through much of the week. Non-severe storms will occasionally impact the region, with lightning being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon east of I-35.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1044 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 4 WSW LORENA 31.36N 97.27W
04/08/2021 MCLENNAN TX PUBLIC
TWO NEIGHBORING PROPERTIES WERE DAMAGED
BETWEEN LORENA AND MOODY. ON THE FIRST
PROPERTY, THE PORCH OF THE HOME WAS DAMAGED
BUT A 30X40 METAL BARN WITH A STEEL FRAME
WAS DEMOLISHED. ON THE SECOND PROPERTY, THE
ROOF WAS TORN OFF A BARNDONIUM. LARGE TREES
WERE ALSO DAMAGED ON THE PROPERTIES.
&&
JLDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1047 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 4 WSW LORENA 31.36N 97.27W
04/08/2021 E1.75 INCH MCLENNAN TX PUBLIC
HALF DOLLAR TO GOLFBALL SIZED HAIL WAS
REPORTED.
&&
JLDSpecial Weather Statement
National Weather Service Fort Worth TX
1051 AM CDT Fri Apr 9 2021
TXZ095-105>107-091615-
Hunt TX-Hopkins TX-Lamar TX-Delta TX-
1051 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUNT...NORTHWESTERN
HOPKINS...SOUTH CENTRAL LAMAR AND DELTA COUNTIES UNTIL 1115 AM CDT...
At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm near
Commerce, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Commerce, Cooper, Cooper Lake Park Doctors Creek, Cooper Lake Park
South Sulphur and Tira.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3333 9547 3321 9587 3335 9597 3341 9588
3341 9586 3342 9586 3356 9564
TIME...MOT...LOC 1550Z 242DEG 32KT 3332 9584
SanchezPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 6 WSW GARRETT 32.34N 96.75W
04/08/2021 E0.75 INCH ELLIS TX PUBLIC
&&
JLDSpecial Weather Statement
National Weather Service Fort Worth TX
1113 AM CDT Fri Apr 9 2021
TXZ095-106-091645-
Lamar TX-Delta TX-
1113 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMAR AND
NORTHEASTERN DELTA COUNTIES UNTIL 1145 AM CDT...
At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cooper, or 14 miles south of Paris, moving
northeast at 45 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Paris, Blossom and Deport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3339 9550 3336 9559 3350 9569 3371 9533
3347 9531
TIME...MOT...LOC 1613Z 239DEG 40KT 3346 9558
SanchezThe Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 16:44 UTC.
51 hail, 1 thunderstorm wind. Local standard time, as filed.
Reported via mPing.
Ping pong to golf ball sized hail was reported in Grandview.
Nickel sized hail was reported 2 miles northeast of Venus.
Ping pong to baseball sized hail was reported in Venus from several sources.
Mostly nickle-sized hail was reported on Green Mound Drive in Glenn Heights, but a few hail stones ranged up to 1.5 in diameter.
Golf ball sized hail was reported in and immediately around Maypearl.
Golf ball sized hail was reported 5 miles south of Maypearl.
Quarter sized hail was reported via social media 1 mile WSW of Rowlett.
Half dollar to ping pong ball sized hail fell for several minutes approximately 15 miles south-southeast of Trinidad.
Trees were reported down near Faught.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953124, 953125, 953126, 953127, 953128, 953129, 953130, 953131, 953132, 953133, 953135, 953136, 953137, 953138, 953139, 953140, 953142, 953141, 955104, 953144, 953146, 953148, 953151, 953150, 953153, 953154, 953156, 953158, 953161, 953162, 953159, 953163, 953164, 953165, 953166, 953169, 953170, 953351, 953353, 953355, and more.